The number of diabetes cases in the United States is on the rise: The Centers for Disease Control and Prevention (CDC) report that more than 30.3 million people have the condition, and that’s up from 26 million in 2010. Another 84.1 million people have prediabetes; without lifestyle intervention, between 15 and 30 percent of them will go on to develop Type 2 diabetes within five years.
With diabetes becoming more and more prevalent, learning about and managing the condition is crucial to help prevent or delay long-term complications, such as heart, kidney, and eye disease. Healthy eating, physical activity, taking medication, and monitoring blood glucose are key self-care behaviors that can get and keep your blood sugars in a safe range. Another aspect of caring for your diabetes is learning about and being prepared for diabetes-related emergencies, should they ever occur.
No one likes to think about emergencies of any kind. A diabetes-related emergency is most often due to a severe drop or rise in blood sugar levels; without proper treatment, it can quickly become serious and even life-threatening. Here are the most common types of emergencies to know about.
Hypoglycemia, or low blood glucose, is defined by the American Diabetes Association as a blood glucose of 70 mg/dl or lower. When blood glucose levels drop even further (typically below 54 mg/dl), this is called clinically significant hypoglycemia. Severe hypoglycemia is not defined by a specific blood glucose value; rather, it’s defined by cognitive impairment and the need for assistance from another person for recovery.
• Inability to swallow
• Seizures or convulsions
• Loss of consciousness
Severe hypoglycemia poses an immediate risk, but it can also increase the risk of dementia in older adults. Left untreated, it can lead to death.
• Make sure to understand your risk of hypoglycemia. If you take any type of insulin or pills called sulfonylureas or meglitinides, you are at risk of hypoglycemia. Taking too much of these medicines, skipping or delaying meals, drinking alcohol without eating, or doing unplanned physical activity put you at risk for low blood glucose.
• Take your diabetes medicine as directed. If you have frequent lows, talk with your doctor, as you may need a lower dose or a different medicine.
• Always have treatment for hypoglycemia with you — in your purse, your briefcase, your backpack, your car, your desk, and so on. Treatment consists of a source of fast-acting carbohydrate such as glucose tablets or gel, juice boxes, raisins, sugar, or honey.
• Check your blood glucose regularly, and more often if you eat less than usual or have been more active than usual. It’s a good idea to check your blood sugar before you get into a car to drive or operate machinery. And, if you have hypoglycemia unawareness, you’ll need to check blood sugars frequently.
• Get a prescription for glucagon, learn how to use it, and teach others close to you how to use it. Glucagon is a hormone that raises blood sugar. Like insulin, it must be injected. If you are unable to swallow, or if you lose consciousness because of severe low blood sugar, someone nearby (family, friend, co-worker) should promptly give you a glucagon injection. Also, instruct them to call 911 after giving glucagon or if you don’t have glucagon kit available.
• Wear or carry some form of medical ID, such as a bracelet or necklace, or a card in your wallet.
Diabetic ketoacidosis, or DKA, for short, is a very serious and even life-threatening problem that affects people with diabetes. DKA can occur when the body does not have enough insulin to move glucose into cells to be used for energy. The body then starts to break down fat for fuel at a rapid rate. The liver processes the fat into a fuel called ketones, which causes the blood to become acidic. Ketones are normally produced when the body breaks down fat, but in the case of DKA, ketones quickly build up in the blood and urine, and can become toxic. If you have DKA, you’ll likely need to go to the hospital. There, you will receive insulin, fluids, and other treatment for DKA. Most people respond to treatment within 24 hours. Left untreated, DKA can lead to serious illness and death.
DKA is more common in people who have Type 1 diabetes, and is sometimes the prelude to a Type 1 diagnosis. It’s less common in people with Type 2 diabetes. Triggers for DKA include:
• Missing doses of insulin
• Insulin pump or infusion set malfunction
• Infection or illness
• Drug or alcohol abuse
• Frequent urination and/or thirst
• Stomach pain
• Nausea and vomiting
• Deep, rapid breathing
• Decreased alertness
• Fruity-smelling breath
• Dry skin and mouth
• Muscle pain
• If you have Type 1 diabetes, be aware of the signs and symptoms of DKA.
• Be sure to have a “sick-day” plan in the event of illness, injury, or surgery. A sick-day plan typically includes instructions for how to adjust your insulin and instructions on when to call your doctor.
• Check your blood sugars more often when you are sick or if you’ve recently had surgery.
• Ask your doctor or diabetes educator when you should check your urine for ketones. You may need to check if your blood sugar is above 300 mg/dl, if you’ve been sick, if you are nauseated or have stomach pain, or if you are feeling confused or disoriented. Ketone strips are available over the counter at the pharmacy.
• If your ketone test shows moderate or large amounts of ketones, call your doctor.
• Don’t exercise if you have high blood sugar and ketones.
• If you use an insulin pump, check often to see that insulin is flowing through the tubing. Make sure the tube is not blocked, kinked or disconnected from the pump.
• Go to the emergency room or call 911 if you have trouble breathing, chest pain, fruity-smelling breath, or recurrent nausea and vomiting (especially if your blood sugars are high and you test positive for ketones).
This syndrome, also known as HHNS, like DKA, can occur when blood glucose levels become dangerously high. However, unlike DKA, it occurs in people with Type 2 diabetes, generally with no or few ketones. It tends to occur more often in older adults, and is commonly brought on by an illness or an infection. With HHNS, blood sugar levels become very high, leading to dehydration. Dehydration can result in seizures, coma, or death if not treated. Treatment involves replacing fluids and potassium via IV to correct dehydration which, in turn, improves blood pressure, urine output, and circulation. Insulin is given via IV, as well, to lower blood glucose levels.
• Extremely high blood glucose (e.g., 600 mg/dl or higher)
• Initially, increased thirst and urination
• Dry mouth and tongue
• Weight loss
• Vision loss
• Because HHNS only occurs when blood sugar levels are extremely high, it’s important to take your diabetes medicine as prescribed. Talk with your doctor if you don’t think your diabetes medicines are working, if you have side effects, or if you have trouble affording your medicines.
•Check your blood sugars regularly, especially if you’re sick, have been injured, or have had surgery or a medical procedure.
• Have a sick-day plan in place so that you know what to do if you’re ill and when to call your doctor.
• Stay hydrated; this means drinking fluids even if you don’t feel thirsty.
• Go to the emergency room or call 911 if you develop symptoms of HHNS.
Want to learn more about hyperglycemia, DKA, and HHS? Read “Managing Hyperglycemia,” “Diabetic Ketoacidosis: A Preventable Crisis,” and “Hyperglycemic Crises.”
Source URL: https://www.diabetesselfmanagement.com/blog/recognizing-and-responding-to-diabetic-emergencies/
Amy Campbell: Amy Campbell is the author of Staying Healthy with Diabetes: Nutrition and Meal Planning and a frequent contributor to Diabetes Self-Management and Diabetes & You. She has co-authored several books, including the The Joslin Guide to Diabetes and the American Diabetes Association’s 16 Myths of a “Diabetic Diet,” for which she received a Will Solimene Award of Excellence in Medical Communication and a National Health Information Award in 2000. Amy also developed menus for Fit Not Fat at Forty Plus and co-authored Eat Carbs, Lose Weight with fitness expert Denise Austin. Amy earned a bachelor’s degree in nutrition from Simmons College and a master’s degree in nutrition education from Boston University. In addition to being a Registered Dietitian, she is a Certified Diabetes Educator and a member of the American Dietetic Association, the American Diabetes Association, and the American Association of Diabetes Educators. Amy was formerly a Diabetes and Nutrition Educator at Joslin Diabetes Center, where she was responsible for the development, implementation, and evaluation of disease management programs, including clinical guideline and educational material development, and the development, testing, and implementation of disease management applications. She is currently the Director of Clinical Education Content Development and Training at Good Measures. Amy has developed and conducted training sessions for various disease and case management programs and is a frequent presenter at disease management events.
Disclaimer of Medical Advice: You understand that the blog posts and comments to such blog posts (whether posted by us, our agents or bloggers, or by users) do not constitute medical advice or recommendation of any kind, and you should not rely on any information contained in such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.
Copyright ©2021 Diabetes Self-Management unless otherwise noted.